question-icon

What Causes Persistent Breakthrough Bleeding?

default
Posted on Mon, 17 Oct 2016
Question: I am 53 years old. I have not had any menopausal symptoms yet. My gynecologist had me taking Trisequens for the last 5 years. Six months ago he put me on Kliogest. It stopped my menstruation for 3 months and then I started having breakthrough bleeding that got so bad I bled heavily for about a month. As I was in Saudi Arabia at the time the gynecologist there had to give me tablets to stop the bleeding. She also told me to stop taking all hormone replacement tablets.
I am back in South XXXXXXX now and the gynecologist put me back on Trisequens. As from this month she wants me to start using the patch Esodril. Why do I have to use hormone replacement and why am I not in menopause yet? I have no menopause symptoms.
doctor
Answered by Dr. Sameer Kumar (26 minutes later)
Brief Answer:
you are being wrongly treated...as you are likely not in menopause.

Detailed Answer:
Hello,
Thanks for the query to HCM,
If your menses have not stopped for at least a period of one year, you are not in menopause and do not require any hormone replacement at all.You are likely in perimenopausal stage but you don't really require any sequential pill like TRISEQUENS or KILOGEST ( progesterone only pill to stop menses). The heavy bleeding episode was secondary to KILOGEST withdrawal. You are being treated wrongly.
Also before starting ESODRIL, menopause and post menopausal symptoms should be confirmed, so it is a wrong approach completely. I won't be surprised if you would tell me that your menses didn't stop and you were started on these meds.
I would sincerely suggest you to stop all hormonal medications for atleast 6 months and watch your menstrual pattern without it. If you are sexually active then you shall use barrier contraception. This shall help define your pattern of menses- if its a perimenopause or irregular menses or still a long way to go for menopause. Please maintain a menstrual calendar and stop all hormonal meds.
You need to change your doctor.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sameer Kumar (6 hours later)
I have stopped all hormone medicine today. What should I expect to happen? I am going to start looking for a new gynecologist as well. Everybody is telling me I should have been in menopause already because of my age. Is it normal not to be in menopause by age 53?
doctor
Answered by Dr. Sameer Kumar (42 minutes later)
Brief Answer:
Answered

Detailed Answer:
Hello ,
As you have stopped your meds from today , in next 5-7 days you soul experience a withdrawal bleed in form of spotting or normal menstrual bleed. This is expected. Then you can count the start of bleed as the day 1 of your next menses and start maintaining a menstrual calendar for next 6 months.
It is often seen that sometimes women menstruate till even 55+, so for prevention, you may get a ultrasound pelvis done to check for endometrial thickness and if need be an endometrial biopsy to rule out any atypical cells or cancer cells, but in next cycle.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sameer Kumar

OB and GYN Specialist

Practicing since :2002

Answered : 1781 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Persistent Breakthrough Bleeding?

Brief Answer: you are being wrongly treated...as you are likely not in menopause. Detailed Answer: Hello, Thanks for the query to HCM, If your menses have not stopped for at least a period of one year, you are not in menopause and do not require any hormone replacement at all.You are likely in perimenopausal stage but you don't really require any sequential pill like TRISEQUENS or KILOGEST ( progesterone only pill to stop menses). The heavy bleeding episode was secondary to KILOGEST withdrawal. You are being treated wrongly. Also before starting ESODRIL, menopause and post menopausal symptoms should be confirmed, so it is a wrong approach completely. I won't be surprised if you would tell me that your menses didn't stop and you were started on these meds. I would sincerely suggest you to stop all hormonal medications for atleast 6 months and watch your menstrual pattern without it. If you are sexually active then you shall use barrier contraception. This shall help define your pattern of menses- if its a perimenopause or irregular menses or still a long way to go for menopause. Please maintain a menstrual calendar and stop all hormonal meds. You need to change your doctor. Regards